Tennessee, 2014

Tornadoes and Hail in Tennessee, July 27, 2014

July 27, 2014 · NWS MRX · 42 events in 17 counties and zones

A potent upper-level storm system impacted the region on Sunday, July 27th, bringing several rounds of severe weather along with locally heavy rainfall. Three tornadoes were observed across east Tennessee; one classified as a strong, EF-3 tornado with winds of 140 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A potent upper-level storm system impacted the region on Sunday, July 27th, bringing several rounds of severe weather along with locally heavy rainfall. Three tornadoes were observed across east Tennessee; one classified as a strong, EF-3 tornado with winds of 140 mph. Additionally, there were several reports of straight-line wind damage and large hail up 2 to 3 inches in diameter! A storm system of this magnitude is highly unusual for this time of year due to the strength of the front and the record cool temperatures it produced in the middle of the Summer season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 27, 1:42 PM EST, 59 minutes earlier.

Area forecast discussion, Jul 27, 1:42 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT SUN JUL 27 2014

.SHORT TERM...(TONIGHT THROUGH TUESDAY)...MAIN FOCUS THIS
AFTERNOON IS ON THE CLUSTER OF SUPERCELL STORMS TRACKING SE OUT OF
ERN KY. SEEING SOME ROTATIONS AT TIMES...AND THESE STORMS MAY MOVE
NEAR AN OUTFLOW BOUNDARY FROM EARLIER STORMS. THE BOUNDARY MAY JUST
BE DUE TO DIFFERENTIAL HEATING...SINCE REMNANTS OF LATE NIGHT
STORMS KEPT CLOUDS OVER SW VA AND EXTREME NE TN TODAY.

RAP MODEL AND HRR DATA GENERALLY AGREE WITH NAM/GFS SOLUTIONS IN
THIS CONVECTION AFFECTING NRN AREAS INTO EARLY EVENING. KEPT AT
LEAST SCATTERED CONVECTION GOING BEYOND MIDNIGHT SINCE THE COLD
FRONT HAS TO DROP THROUGH THE REGION OVERNIGHT.

FRONTAL PASSAGE OCCURS EARLY MONDAY...SO COOLER TEMPS ARE ON THE
WAY. HOWEVER...NW FLOW ALOFT DOES HINT AT SOME PASSING WEAK
CONVECTION AND VERY LIGHT RAINFALL IN A FEW AREAS THROUGH TUESDAY.
THIS WAS PRETTY MUCH ALREADY IN THE GRIDS...SO I KEPT FOR NOW.

FOR TEMPS...GFS MOS LOOKED GOOD FOR MOST PERIODS...OR A BLEND WITH
NAM MOS.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...THE FORECAST AREA SHOULD
CONTINUE TO ENJOY A BREAK IN THE PRECIPITATION TUESDAY NIGHT THROUGH
MUCH OF THURSDAY AS DRIER NORTHWEST FLOW REMAINS IN PLACE. MOISTURE
WILL VERY SLOWLY RETURN TO THE SOUTHERN APPALACHIAN REGION LATER
THURSDAY INTO FRIDAY AS THE EASTERN U.S. UPPER TROUGH STRENGTHENS.
SHORT WAVE FEATURES WILL BE ROTATING THROUGH THE BASE OF THE EASTERN
TROUGH ENHANCING PROBABILITY OF PRECIPITATION IN THE FORM OF SHOWERS
WITH THUNDER MORE LIKELY DURING THE DAYTIME HOURS WITH SUFFICIENTLY
WARM SURFACE THROUGH LOW LEVEL TEMPERATURES OVERLAIN BY CHILLY UPPER
LEVEL AIR UNDER THE INFLUENCE OF THE UPPER TROUGH. PERHAPS BEST
CHANCE OF RAIN WOULD BE FRIDAY INTO SATURDAY WITH A SLIGHT DECREASE
IN PROBABILITY BY SUNDAY AS THE OFFENDING TROUGH WEAKENS A BIT.
GUIDANCE TEMPERATURES ARE GETTING A LITTLE BETTER BUT STILL HAD TO
UNDERCUT BY SEVERAL DEGREES IN THE COOL PATTERN IN STORE THIS WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  85  64  83 /  40  20  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  82  61  80 /  60  20  10  10
OAK RIDGE, TN                       70  82  60  80 /  60  10  10  10
TRI CITIES AIRPORT, TN              66  79  57  77 /  60  20  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jul 27, 4:00 AM EST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SUN JUL 27 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-281000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-COCKE
SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-WASHINGTON TN-
UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-
NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-SOUTHEAST
MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-WISE-SCOTT-
RUSSELL-WASHINGTON-
500 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A STRONG COLD FRONT...ALONG WITH ITS ASSOCIATED STRONG WIND FIELD...
WILL APPROACH THE SOUTHERN APPALACHIAN REGION TODAY...TRIGGERING
NUMEROUS STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.
THESE STORMS WILL HAVE THE POTENTIAL FOR WIDESPREAD DAMAGING
WINDS...VERY LARGE HAIL UP TO GOLFBALL SIZE...AND LOCALLY HEAVY
RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

The radar

The Knoxville radar (KMRX), 103 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 12 hail, 4 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Scott

When
July 27, 2:41 PM EST
Where
Scott County, 0.69 mi N of Winfield
Measured
1.75 in hail
Reported by
Public
Coordinates
36.560, -84.450

Golf ball size hail was reported at Winfield.

Hail, Campbell

When
July 27, 3:00 PM EST
Where
Campbell County, 0.89 mi SW of Newcomb
Measured
1.75 in hail
Reported by
State Official
Coordinates
36.540, -84.180

Golf ball sized hail was reported four miles southwest of Jellico.

Thunderstorm Wind, Hawkins

When
July 27, 4:35 PM EST
Where
Hawkins County, 0.89 mi NE of Church Hill
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.530, -82.710

Several trees and power lines were reported down in Church Hill.

Hail, Sullivan

When
July 27, 4:38 PM EST
Where
Sullivan County, 0.56 mi W of Ridgefield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.530, -82.610

Golf ball sized hail was reported three miles west of Kingsport.

Thunderstorm Wind, Sullivan

When
July 27, 4:40 PM EST
Where
Sullivan County, 0.89 mi NW of Springdale
Measured
70 kt (81 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.530, -82.560

Several trees were reported down in Kingsport.

Hail, Sullivan

When
July 27, 4:42 PM EST
Where
Sullivan County, 0.89 mi NW of Springdale
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
36.530, -82.560

Baseball size hail was reported in Kingsport.

Tornado, Sullivan

When
July 27, 4:45 PM EST to 4:46 PM EST
Where
Sullivan County, 0.78 mi SW of Rock Spgs to 0.98 mi SSW of Rock Spgs
Rating
EF1
Path length
0.5 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
36.462, -82.560

An EF1 tornado occurred approximately three miles west southwest of Colonial Heights. The tornado had estimated winds of 110 mph with a path length of 0.5 miles and a width of 50 yards. One house was heavily damaged and a few other houses and barns had some damage. Also, numerous trees were uprooted or snapped off.

Tornado, Washington

When
July 27, 4:47 PM EST to 5:02 PM EST
Where
Washington County, 1.54 mi S of Rock Spgs to 1.2 mi NNW of Boones Creek
Rating
EF0
Path length
7.1 mi
Path width
300 yd
Reported by
Public
Coordinates
36.448, -82.550

An EF1 tornado occurred approximately three miles southwest of Colonial Heights with estimated peak winds around 100 mph along a 7.1 mile long path 300 yards in width. There were houses along the path with structural damage while one large barn was heavily damaged. Numerous trees were also downed in this area.

Hail, Washington

When
July 27, 4:53 PM EST
Where
Washington County, 0.89 mi SW of Gray
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
36.410, -82.480

Golf ball sized hail was reported at Gray.

Tornado, Campbell

When
July 27, 4:58 PM EST to 4:59 PM EST
Where
Campbell County, 1.4 mi NNW of Well Spg to 2.12 mi E of Well Spg
Rating
EF3
Path length
2.85 mi
Path width
800 yd
Continued into
Claiborne, Tn (MRX)
Reported by
NWS Storm Survey
Coordinates
36.469, -83.977

An EF3 tornado with estimated winds between 140 and 150 mph with a path length of 2.85 miles and 800 yard width, uprooted numerous trees and snapped several along the entire path. Structural damage varied from minor to major with the most significant damage noted in the Speedwell area near the end of the track.

Tornado, Claiborne

When
July 27, 4:59 PM EST to 5:02 PM EST
Where
Claiborne County, 3.43 mi W of Speedwell to 2.07 mi WSW of Speedwell
Rating
EF3
Path length
1.81 mi
Path width
800 yd
Reported by
NWS Storm Survey
Coordinates
36.450, -83.932

An EF3 tornado with estimated winds between 140 and 150 mph with a path length of 1.81 miles and 800 yard width, uprooted numerous trees and snapped several along the entire path. Structural damage varied from minor to major with the most significant damage noted in the Speedwell area near the end of the track.

Thunderstorm Wind, Washington

When
July 27, 5:10 PM EST
Where
Washington County, 2.55 mi NNW of Austin Spgs
Measured
87 kt (100 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.404, -82.347

A woman was seriously injured when her car was blown across four lanes of Bristol Highway as she tried to drive to work. Her car ended up in a ditch along the highway.

Thunderstorm Wind, Union

When
July 27, 6:15 PM EST
Where
Union County, 0.56 mi W of Maynardville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.250, -83.810

Two trees were reported down due to thunderstorm wind gusts. One tree was reported down in Maynardville and another in Corryton.

Hail, Anderson

When
July 27, 6:20 PM EST
Where
Anderson County, 0.89 mi NE of Norris
Measured
1 in hail
Reported by
Public
Coordinates
36.210, -84.060

Quarter sized hail was reported at Norris.

Hail, Johnson

When
July 27, 6:30 PM EST
Where
Johnson County, 0.89 mi SE of Laurel Bloomery
Measured
1 in hail
Reported by
State Official
Coordinates
36.560, -81.760

Quarter sized hail was reported at Laurel Bloomery.

Thunderstorm Wind, Johnson

When
July 27, 6:30 PM EST
Where
Johnson County, 0.89 mi SE of Laurel Bloomery
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.560, -81.760

A few trees were reported down in Laurel Bloomery.

Thunderstorm Wind, Knox

When
July 27, 6:40 PM EST
Where
Knox County, West Knoxville
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
35.970, -83.950

Numerous trees were reported down as the storms passed through Knoxville.

Thunderstorm Wind, Anderson

When
July 27, 6:45 PM EST
Where
Anderson County, 1.78 mi SW of Mills Creek
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.230, -84.040

Two trees were reported down on Indian Gap Road in Andersonville.

Hail, Anderson

When
July 27, 6:57 PM EST
Where
Anderson County, 3.63 mi WSW of Scarboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.960, -84.280

Quarter size hail occurred one mile east of Oak Ridge.

Thunderstorm Wind, Jefferson

When
July 27, 7:00 PM EST
Where
Jefferson County, 1.12 mi W of Oakland
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.050, -83.490

Several trees were reported down across the southern part of Jefferson County.

Thunderstorm Wind, Blount

When
July 27, 7:00 PM EST
Where
Blount County, 0.69 mi S of Alcoa
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.790, -83.980

Several trees were reported down in the Topside Road area just northwest of the Airport.

Funnel Cloud, Loudon

When
July 27, 7:15 PM EST
Where
Loudon County, Woodlawn
Reported by
Trained Spotter
Coordinates
35.870, -84.330

A funnel cloud was reported near Melton Hill Dam.

Hail, Blount

When
July 27, 7:34 PM EST
Where
Blount County, 0.69 mi S of Alcoa
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.790, -83.980

Quarter sized hail was reported on Cusick Road.

Hail, Knox

When
July 27, 7:42 PM EST
Where
Knox County, Beaver Ridge
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.980, -84.120

Quarter sized hail was reported one mile east of Schaad Road in Karns.

Thunderstorm Wind, Blount

When
July 27, 7:44 PM EST
Where
Blount County, 1.32 mi ENE of Townsend
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
35.680, -83.750

Numerous trees were reported down on Highway 321 between Walland and Townsend.

Thunderstorm Wind, Knox

When
July 27, 7:50 PM EST
Where
Knox County, West Knoxville
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
35.970, -83.950

A large tree fell on a bus stop shelter at University Heights Apartments located at 1319 Knotty Pine Way. The bus stop shelter was completely destroyed.

Thunderstorm Wind, Knox

When
July 27, 7:51 PM EST
Where
Knox County, West Knoxville
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
35.970, -83.950

Several trees were downed and an awning was removed from a Laundromat on Sevier Avenue near the Tennessee River and University Heights Apartments.

Thunderstorm Wind, Sevier

When
July 27, 7:53 PM EST
Where
Sevier County, 0.69 mi S of Catlettsburg
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
35.890, -83.580

Several trees were reported down on Boyds Creek Road and East Park Lane.

Hail, Knox

When
July 27, 8:12 PM EST
Where
Knox County, West Knoxville
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.970, -83.950

Quarter sized hail was reported on Alcoa Highway approximately one half mile from University of Tennessee Medical Center.

Hail, Sevier

When
July 27, 8:33 PM EST
Where
Sevier County, 1.32 mi WSW of Pitner
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.870, -83.770

Quarter sized hail was reported in Seymour by a spotter and amateur radio.

Thunderstorm Wind, Scott

When
July 27, 9:50 PM EST
Where
Scott County, 0.89 mi SW of Huntsville
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.410, -84.490

Several trees were downed and three homes had minor damage from thunderstorm wind gusts.

Thunderstorm Wind, Greene

When
July 27, 10:05 PM EST
Where
Greene County, 0.56 mi E of Pine Grove
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.370, -82.720

A few trees were reported down along Woolsey Road.

Thunderstorm Wind, Greene

When
July 27, 10:20 PM EST
Where
Greene County, 2.34 mi ESE of Thula
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.160, -83.040

A few trees were reported down along Bibles Chapel Road.

Thunderstorm Wind, Anderson

When
July 27, 10:20 PM EST
Where
Anderson County, 0.69 mi N of Andersonville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.210, -84.030

Several trees were reported down in Andersonville.

Thunderstorm Wind, Greene

When
July 27, 10:30 PM EST
Where
Greene County, 0.89 mi SW of Chuckey
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.210, -82.690

A few trees were reported down along Sandbar Road.

Thunderstorm Wind, Greene

When
July 27, 10:30 PM EST
Where
Greene County, 1.38 mi S of Chuckey
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.200, -82.680

A few trees were reported down along Sandbar Road.

Thunderstorm Wind, Anderson

When
July 27, 10:30 PM EST
Where
Anderson County, 0.69 mi N of South Clinton
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.090, -84.130

Several trees were reported down in Clinton.

Thunderstorm Wind, Greene

When
July 27, 10:50 PM EST
Where
Greene County, 1.38 mi S of Rockwood Hill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.100, -82.850

A few trees were reported down along Susong Road five miles south southwest of Greeneville.

Thunderstorm Wind, Bledsoe

When
July 27, 10:10 PM CST
Where
Bledsoe County, 2.07 mi N of Tiptop
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.660, -85.220

A few trees were reported down along Highway 30 four miles north northwest of Pikeville.

Thunderstorm Wind, Cocke

When
July 27, 11:15 PM EST
Where
Cocke County, 0.89 mi SW of Northport
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.960, -83.190

Two trees were reported down in Newport.

Thunderstorm Wind, Cocke

When
July 27, 11:30 PM EST
Where
Cocke County, 0.69 mi N of White Rock
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.810, -83.250

A few trees were reported down along Foothills Parkway.

Thunderstorm Wind, Blount

When
July 27, 11:45 PM EST
Where
Blount County, 1.32 mi ENE of Townsend
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.680, -83.750

A few trees were reported down along Foothills Parkway in Townsend.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyThe tornado archive for Tennessee, 2014Warnings in Tennessee, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526263, 526264, 526266, 526268, 526270, 526271, 526273, 526274, 526276, 526284, 526506, 527311, 526287, 526277, 526278, 526288, 526289, 526290, 526279, 526291, 526292, 526275, 526280, 526281, 526293, 526294, 526296, 526295, 526282, 526283, 526297, 526298, 526299, 526300, 526285, 526286, 526301, 526302, 526303, 526305, and more.